Article Text

Download PDFPDF
CASE REPORT
Tacrolimus-induced encephalopathy and polyneuropathy in a renal transplant recipient
  1. Geru Wu,
  2. Francis L Weng,
  3. Vasanthi Balaraman
  1. 1Department of Internal Medicine Residency Program, St. Barnabas Medical Center, Livingston, New Jersey, USA
  1. Correspondence to Dr Geru Wu, gwu{at}barnabashealth.org

Summary

Tacrolimus is an immunosuppressant frequently used following solid organ transplantation, including renal transplantation. Peripheral neuropathy is an uncommon neurological side effect of tacrolimus and has rarely been reported in renal transplantation. We report a patient who received a living-related donor kidney transplant and presented with altered mental status and new-onset bilateral foot drop. Laboratory tests including cerebrospinal fluid tests excluded infection, and MRI of the brain showed chronic microvascular ischaemic changes. Electromyography and nerve conduction study confirmed bilateral common peroneal nerve demyelination. He was also found to have inadvertently overdosed on tacrolimus at home. After switching from tacrolimus to cyclosporine, the patient's symptoms improved within 5 months. His renal function was maintained with an immunosuppressant regimen of cyclosporine, prednisone and mycophenolic acid. The prompt recognition of tacrolimus as a potential neurotoxic drug in a patient with renal transplant and substituting tacrolimus with a different immunosuppressant may prevent permanent neurological damage.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.